In July 2012, the U.S. Food and Drug Administration (FDA) issued a draft guidance to manufacturers of over-the-counter (OTC) acetaminophen-containing products, providing different language for the liver warning section of product labelling in an effort to decrease hepatotoxicity.1 The FDA will now allow manufacturers to list the maximum daily dose of 4,000 mg in a 24-hour period, under certain conditions, for this warning. Listing the total milligrams is in lieu of the maximum number of dosage units or capsules, which had been previously required. The new language looks like this “Liver warning: This product contains acetaminophen. Severe liver damage may occur if you take more than 4,000 mg of acetaminophen in 24 hours, or you take it with other drugs containing acetaminophen, or with three or more alcoholic drinks daily while you are using this product.” All OTC acetaminophen-containing products must contain a warning that using more than 4,000 mg of acetaminophen has been associated with severe liver damage. The warning has been changed from the maximum number of dosage units to the actual dosage, to avoid confusion.
You Might Also Like
Explore This IssueSeptember 2012
Also By This Author
Data continue to amass on atypical femoral fractures in patients using bisphosphonates for osteoporosis prevention and treatment.2 Meier et al published a case-control multivariate logistic regression to assess the association of bisphosphonate use and atypical femoral fracture, and the incidence rates of each fracture type. A total of 477 patients aged 50 years and older, hospitalized with a subtrochanteric or femoral shaft fracture, were evaluated. The occurrence of current or prior bisphosphonate treatment with alendronate, risedronate, pamidronate, ibandronate, etidronate, or zoledronic acid was also evaluated utilizing a detailed medication review of hospital computerized medical records at one institution between 1999 and 2010. Patient admission radiographs and complete medical records were scrutinized. Patients were classified as having either an atypical or classic femoral fracture, and they were compared to a random sample of 200 healthy individuals without femoral fractures. Thirty-nine patients with atypical fractures and 438 patients with classic fractures were identified. Although the absolute fracture number was very small, 82% of patients with atypical fractures (n=32) had been treated with bisphosphonates compared with 6% (n=28) of patients within the classic fractures group, and 12% in the group without fractures. Atypical femoral fractures increased over a 12-year period.
Zhang et al retrospectively analyzed more than 400,000 Medicare recipient claims from 2006 to 2009, including 18,683 patients aged 60 years and older who were vaccinated for Herpes Zoster.3 All patients had been diagnosed with immune-mediated diseases including rheumatoid arthritis (RA), psoriasis, psoriatic arthritis, ankylosing spondylitis, or inflammatory bowel disease. All patients had been treated with either antitumor necrosis factor (TNF) biologics, non-TNF biologics (e.g., abatacept, rituximab), nonbiologic disease-modifying antirheumatic drugs (DMARDs), and/or oral corticosteroids. The investigators evaluated associations between receiving the vaccine and development of herpes zoster within the first 42 days following vaccination, and in the following 3.5 years (median follow-up, 2.0 years). No herpes zoster cases occurred in the individuals who received the vaccine (n=633) and who were also exposed to biologics at the vaccination time or within the next 42 days. Of 7,780 people who received the herpes zoster vaccination, fewer than 11 cases of herpes zoster occurred within 42 days of being vaccinated, resulting in an overall incidence of 7.8 cases per 1,000 person-years. There was also a lower herpes zoster rate during the follow-up period in vaccinated individuals. The herpes zoster rate was 11.6 cases per 1,000 person-years in unvaccinated individuals. These study results showed that being vaccinated against herpes zoster did not increase the short-term varicella risk in people with immune-mediated diseases, including those who received biologics (e.g., anti–TNF-α agents).